Severe acute respiratory syndrome coronavirus 2 (SARS-CoV-2) infection has disrupted social and economic life globally. The global pandemic COVID-19 caused by this novel SARS-CoV-2 shows variable clinical manifestations, complicated further by cytokine storm, co-infections, and coagulopathy, leading to severe cases and death. Thrombotic complications arise due to complex and unique interplay between coronaviruses and host cells, inflammatory response, and the coagulation system. Heparin and derivatives are World Health Organization (WHO) recommended anticoagulants for moderate and severe Corona Virus Disease 19 (COVID-19), that can also inhibit viral adhesion to the cell membrane by interfering with heparan sulfate-dependent binding to angiotensin-converting enzyme 2 (ACE2) receptor. Heparin also possesses anti-inflammatory, immunomodulatory, antiviral, and anti-complement activity, which offers a benefit in limiting viral and microbial infectivity and anticoagulation from the immune-thrombosis system. Here we present a case study of the pathophysiology of unexpected COVID-19 coagulopathy of an obese African American patient. While being on therapeutic warfarin since admission, he had a dismal outcome due to cardio-pulmonary arrest after the sudden rise in D-dimer value from 1.1 to >20. This indicates that for such patients on chronic warfarin anticoagulation with "moderate COVID 19 syndromes", warfarin anticoagulation may not be suitable compared to heparin and its derivatives. Further research should be done to understand the beneficial role of heparin and its derivatives compared to warfarin for COVID-19 inflicted patients.
Keywords: COVID-19; coagulopathy; heparin; warfarin.